Rare Case of Angioedema Linked to Crestor, a Statin, Reported in Case Study

Rare Case of Angioedema Linked to Crestor, a Statin, Reported in Case Study

Medications that lower cholesterol levels, collectively known as statins, can in rare instances trigger angioedema episodes that are self-resolving if the patients stops using the statin, a case study reports.

The study describes a side effect of Crestor (rosuvastatin), but its researchers caution that other, chemically-related statins could also lead to similar complications.

Drug-induced Angioedema: A Rare Side Effect of Rosuvastatin” was published in the journal Cureus.

A 45-year-old women complained of recurrent night episodes of swelling affecting her face, lips, and tongue, without signs of rash, the study reports. In an attempt to resolve the symptoms, she took the anti-histamine agent diphenhydramine (marketed as Benadryl, among others), but the treatment was unsuccessful.

She had not experienced any allergic reaction in the past, and has no family history of allergies or exacerbated allergic reactions. She had not eaten anything unusual or traveled recently.

The patient had hypothyroidism (low levels of thyroid hormones) and high levels of fatty molecules, for which she was taking levothyroxine and Crestor, respectively.

Since Crestor was added to her treatment regimen, two months prior to seeking treatment for the episodes, the woman complained of swelling almost every night.

The researchers thought Crestor could be the culprit of the angioedema episodes, and she discontinued the treatment. The swelling resolved over the next 24 hours without requiring additional treatment with corticosteroids.

Blood analysis revealed that her immune system complement components levels were within normal, ruling out the possibility of hereditary angioedema (HAE).

Given the rapid response between Crestor administration, angioedema development, and symptom resolution after stopping its use, the patient was diagnosed with drug-induced angioedema.

She was discharged and started treatment with another cholesterol lowering agent Welchol (colesevelam), which does not belong to the same class of statins as Crestor.

While this was the first case of drug-induced angioedema caused by Crestor, this complication has already been described with other statins, including Lipitor (atorvastatin), Pravachol (pravastatin), Mevacor (lovastatin), and Zocor (simvastatin).

Researchers suggest that “physicians should consider this adverse effect in patients with persistent angioedema who are receiving rosuvastatin, or other statins.”

There are limited available strategies to manage acute episodes of drug-induced angioedema, which include the use of corticosteroids and histamine antagonists. Use of therapies approved to treat HAE is also a possibility, but little is known about the efficacy of such medications in non-HAE patients.